On Balanced -Contact Representations

Durocher, Stephane and Mondal, Debajyoti (2013) On Balanced -Contact Representations. In: 21st International Symposium, GD 2013, September 23-25, 2013, Bordeaux, France , pp. 143-154 (Official URL: http://dx.doi.org/10.1007/978-3-319-03841-4_13).

Full text not available from this repository.

Abstract

In a -contact representation of a planar graph G, each vertex is represented as an axis-aligned plus shape consisting of two intersecting line segments (or equivalently, four axis-aligned line segments that share a common endpoint), and two plus shapes touch if and only if their corresponding vertices are adjacent in G. Let the four line segments of a plus shape be its arms. In a c-balanced representation, c ≤ 1, every arm can touch at most ⌈cΔ⌉ other arms, where Δ is the maximum degree of G. The widely studied T- and L-contact representations are c-balanced representations, where c could be as large as 1. In contrast, the goal in a c-balanced representation is to minimize c. Let c k , where k ∈ {2,3}, be the smallest c such that every planar k-tree has a c-balanced representation. In this paper we show that 1/4 ≤ c 2 ≤ 1/3 ( = b 2) and 1/3 < c 3 ≤ 1/2 ( = b 3). Our result has several consequences. Firstly, planar k-trees admit 1-bend box-orthogonal drawings with boxes of size ⌈bkΔ⌉×⌈bkΔ⌉ , which generalizes a result of Tayu, Nomura, and Ueno. Secondly, they admit 1-bend polyline drawings with 2⌈bkΔ⌉ slopes, which is significantly smaller than the 2Δ upper bound established by Keszegh, Pach, and Pálvölgyi for arbitrary planar graphs.

Item Type:Conference Paper
Classifications:Z Theory > Z.500 Representations
ID Code:1368

Repository Staff Only: item control page

References

de Fraysseix, H., de Mendez, P.O., Rosenstiehl, P.: On triangle contact graphs. Combinatorics, Probability and Computing 3(2), 233–246 (1994)

Czyzowicz, J., Kranakis, E., Urrutia, J.: A simple proof of the representation of bipartite planar graphs as the contact graphs of orthogonal straight line segments. Information Processing Letters 66(3), 125–126 (1998)

Kobourov, S.G., Ueckerdt, T., Verbeek, K.: Combinatorial and geometric properties of planar Laman graphs. In: Khanna, S. (ed.) Proceedings of the 24th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 1668–1678. SIAM (2013)

Biedl, T.C., Kaufmann, M.: Area-efficient static and incremental graph drawings. In: Burkard, R.E., Woeginger, G.J. (eds.) ESA 1997. LNCS, vol. 1284, pp. 37–52. Springer, Heidelberg (1997)

Kant, G.: Drawing planar graphs using the canonical ordering. Algorithmica 16(1), 4–32 (1996)

Zhou, X., Nishizeki, T.: Orthogonal drawings of series-parallel graphs with minimum bends. SIAM Journal on Discrete Mathematics 22(4), 1570–1604 (2008)

Tayu, S., Nomura, K., Ueno, S.: On the two-dimensional orthogonal drawing of series-parallel graphs. Discrete Applied Mathematics 157(8), 1885–1895 (2009)

Dujmović, V., Suderman, M., Wood, D.R.: Graph drawings with few slopes. Computational Geometry 38(3), 181–193 (2007)

Lenhart, W., Liotta, G., Mondal, D., Nishat, R.I.: Planar and plane slope number of partial 2-trees. In: Wismath, S., Wolff, A. (eds.) GD 2013. LNCS, vol. 8242, pp. 412–423. Springer, Heidelberg (2013)

Jelínek, V., Jelínková, E., Kratochvíl, J., Lidický, B., Tesar, M., Vyskocil, T.: The planar slope number of planar partial 3-trees of bounded degree. Graphs and Combinatorics 29(4), 981–1005 (2013)

Keszegh, B., Pach, J., Pálvölgyi, D.: Drawing planar graphs of bounded degree with few slopes. SIAM Journal on Discrete Mathematics 27(2), 1171–1183 (2013)